• question-icon

    What causes hives while on Amoxicillin?

default
Posted on Thu, 26 May 2016 in Asthma and Allergy
Question: onset of hives 7 days into amoxicillin. no other allergic symptoms. can this be an allergic reaction? should medicine be stopped?
doctor
Answered by Dr. Panagiotis Zografakis 59 minutes later
Brief Answer:
it could be an allergic reaction

Detailed Answer:
Hello,

it could be an allergic reaction but not necessarily to amoxicillin. Infections are a common cause of urticarial skin lesions. Delayed onset allergies usually present 48-72 hours after the inciting event. The cause can be investigated by an allergist. Regarding treatment the antihistamine (like the one you've used) is usually sufficient.

7 days later is a long time for a delayed-onset type of reaction, although amoxicillin may cause an allergic reaction even if it has been used without problems in the past.

The cause is not important right now. Treatment is more important. An allergist may investigate the cause later. Regarding the use of amoxicillin, you should contact your doctor for an alternative, depending on your condition and the particular infection you're facing. Continuing amoxicillin is not recommended unless there's no other alternative...

Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3691 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Amoxicillin

doctor1 MD

I am taking Amoxicillin 500mg x3 a day after having a chest infection a week tomorrow my last day of taking them is tomorrow, however I am on my...

doctor1 MD

My little 11 months old daughter has a little toe infected, started with a little skin that I pulled out, I didn t meant to do that but she moved...

doctor1 MD

My son has pneumonia and has a rash that comes and goes. It looks like hives in places and blisters the size of his fist or bigger in others. It is...

doctor1 MD

i am on the depo shot, i have been on it about 8 years now. No periods, in 7 years or so. Today i noticed a dark brown discharge and it almost...

doctor1 MD

Can you take amoxicillin and Valtrex for shingles at the same time. I have a sinus infection and my shingles has returned. YYYY@YYYY

doctor1 MD

For the past week I had lot of itching near my butt, after few days the skin became very thick. Currently itching has reduced, but I can feel the...

doctor1 MD

I have strep throat . I started amoxicillin yesterday, but it seems the swelling in my throat is worse. Is this to be expected? How soon should the...

Get personalised answers from verified doctor in minutes across 80+ specialties

121 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Panagiotis Zografakis
  • Q - Suggest treatment for splenic cyst

  • Q - What causes dry throat?

  • Q - What causes itching in breast?

  • Q - What causes chest pain and heart burn?

  • Q - Suggest treatment for pain in heels

  • Q - Can i take Paxil along with Clonidine?

  • Q - Suggest ways to manage diabetes

  • Q - Does taking Plaquinel for lupus affect the memory?

  • Q - What does an enlarged lymph node on neck indicate?

  • Q - Is infection possible by touching a dead bird despite using a disinfectant?

backtotop2